Heavy Snow, Androscoggin
- When
- March 13, 5:00 AM EST to March 14, 9:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
S. coast on the morning of the 12th intensified rapidly as it moved slowly northeast to just southeast of Cape Cod by the morning of the 13th.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Low pressure off the Southeast U.S. coast on the morning of the 12th intensified rapidly as it moved slowly northeast to just southeast of Cape Cod by the morning of the 13th. The low continued its slow movement to Nova Scotia by the morning of the 14th.
The storm brought heavy snow to the all of western Maine with the heaviest snow falling from interior York to southern Oxford. Snowfall amounts ranged from about a foot in the western mountains to more than 24 inches across portions of York County.
In addition, the storm brought several hours of blizzard conditions along the coast during the late morning and early afternoon of the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 13, 3:30 AM EST, 1 hour 30 minutes earlier.
Area Forecast Discussion
National Weather Service Gray ME
430 AM EDT Tue Mar 13 2018
.SYNOPSIS...
A nor'easter will intensify and move up the coast today
widespread heavy snowfall to New Hampshire and Maine. Along
the coast blowing snow and wind gusts to 35mph are expected to
bring near blizzard conditions. Snow will continue into Tuesday
evening before coming to an end for most of the region Wednesday
morning. An upper level low will remain in the region through
the start of the weekend with upslope snow showers continuing in
the mountains.
&&
.NEAR TERM /THROUGH TONIGHT/...
Challenging forecast this morning. Surface low now rapidly
deepening east of the delmarva peninsula. 3 hourly pressure
falls have been averaging in the 6-8mb range for the past
several hours as the system consolidates, deepens and moves to
the north northeast. Numerical guidance in good agreement as to
the track, with some minor variations in track of course, but
the spread has much decreased. Some variations in QPF are still
pretty notable with the NAM being by far the wettest, and the
GFS on the dry side. QPF based on a consensus without the NAM.
Regardless of the finer points of the exact magnitude the
message cannot be lost that this is a signifcant snowfall for
the whole region, especially in a band from southeast New
Hampshire right up through central Maine.
Mesoscale models show strong frontogenetic forcing in two bands
one affecting western areas and the other, main mesoscale snow
band rotating into coastal sections this afternoon, and later
pivoting over central and mid-coast maine. At this point
greatest snowfall totals look to occur in mid-coast Maine.
Also of note are the thermal/stability profiles in the boundary
layer allowing the cold conveyor of the system to mix down to
the surface. Mixing heights around 2kft as the low level
northeasterly jet increases should bring a fairly long (6 hours
give or take) period of frequent gusts of 40-50 mph to coastal
Maine and New Hampshire. HRRR/RAP/NAM3KM profiles for
PWM/PSM/RKD all consistently showing these winds making it to
the surface during the afternoon and early part of the evening.
Some hints that these conditions could reach interior portions
of central and southwest maine but low confidence in that
outcome at this point. These strong winds are also coincident
with the period of best dendritic snow growth across the region,
and very strong deep layer lift. With the winds, and the very
heavy snow being coincident in time, blizzard conditions are now
expected, and a blizzard warning has been issued for coastal
Maine and New Hampshire.
Winds begin to drop off and heaviest snow lifts to the northeast
beginning this evening.
&&
.SHORT TERM /WEDNESDAY/...
Storm will continue to lift into the Maritimes Wednesday
bringing the steady synoptic snow to and end. Steep lapse rates
and upslope snow will cause lighter snow to continue into
Wednesday in the mountains and foothills with additional lighter
accumulations. Accumulating snow is less likely in coastal
areas during the day on Wednesday.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
For the end of the week an upper level trough remains over the
region bringing continued northwesterly flow and upslope snow
showers. That trough will gradually break down and move east as the
strong high pressure south of Greenland finally begins to decay. As
we move into the weekend the closed low moves east and a brief upper
level ridge tries to build in.
Thursday and Friday will be fairly similar with temperatures
climbing above freezing along the coast and near freezing in the
mountains during the day with lows in the mid 20s at night.
Persistent mountain snow showers will bring some light
accumulations.
Saturday and Sunday weak high pressure builds into the region
as skies become partly sunny. By the start of next week another
trough looks to set up along the east part of CONUS putting the
storm track back up the east coast by the middle of next week.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Short Term...IFR/LIFR conditions developing and continuing into
the evening. All terminals beginning to improve beginning late
this evening in southern New Hampshire and improving to the
northeast early Wednesday.
Long Term...MVFR snow showers will be the rule through the
northern mountains through most of the period as an upper level
low parks over the maritimes and keep upslope showers going
through the weekend. Elsewhere VFR conditions are expected.
&&
.MARINE...
Short Term...Already blowing gales along the coast with storm
conditions developing by mid day. Winds begin to slack as best
gradient lifts to the northeast tonight.
Long Term...Persistent NW flow will keep small craft conditions
around through the end of the week on the outer waters. Over
the weekend winds and seas will subside as weak high pressure
moves through the area.
&&
.TIDES/COASTAL FLOODING...
A nor'easter will intensify and move up the coast today. As it
does persistent onshore flow will result in a storm surge of
around 2ft. Storm force northeasterly winds will result in near
shore waves of up to 15ft. While astronomical tides are fairly
modest the combination of surge and wave action may lead to some
beach erosion and exacerbate erosion of previous storms.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 8 AM EDT Wednesday for MEZ012-
018>020.
Winter Storm Warning until 2 PM EDT Wednesday for MEZ007>009-
013-014-021-022.
Blizzard Warning from 11 AM this morning to 2 AM EDT Wednesday
for MEZ023>028.
Coastal Flood Advisory from 8 AM this morning to midnight EDT
tonight for MEZ023.
NH...Winter Storm Warning until 8 AM EDT Wednesday for NHZ003>013-
015.
Winter Storm Warning until 2 PM EDT Wednesday for NHZ001-002.
Blizzard Warning from 11 AM this morning to 2 AM EDT Wednesday
for NHZ014.
Coastal Flood Advisory from 8 AM this morning to midnight EDT
tonight for NHZ014.
MARINE...Gale Warning until 2 AM EDT Wednesday for ANZ151-153.
Storm Warning until 8 PM EDT this evening for ANZ150-152-154.
&&
SYNOPSIS...Curtis
NEAR TERM...Manning
SHORT TERM...Curtis/Manning
LONG TERM...Curtis
AVIATION...Curtis/Manning
MARINE...Curtis/Manning
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service Gray ME 520 AM EDT Tue Mar 13 2018 MEZ012-018>020-NHZ003>013-015-140930- Southern Oxford-Interior York-Interior Cumberland-Androscoggin- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 520 AM EDT Tue Mar 13 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ023-NHZ014-140930- Coastal York-Coastal Rockingham- 520 AM EDT Tue Mar 13 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...BLIZZARD WARNING IN EFFECT FROM 11 AM THIS MORNING TO 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for southwest Maine and southern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Blizzard Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-013-014-021-022-NHZ001-002-140930- Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin- Southern Somerset-Kennebec-Interior Waldo-Northern Coos- Southern Coos- 520 AM EDT Tue Mar 13 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ024>028-140930- Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- 520 AM EDT Tue Mar 13 2018 ...BLIZZARD WARNING IN EFFECT FROM 11 AM THIS MORNING TO 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for south central Maine and southwest Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Blizzard Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150-152-154-140930- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 520 AM EDT Tue Mar 13 2018 ...STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. Hazardous weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ151-153-140930- Penobscot Bay-Casco Bay- 520 AM EDT Tue Mar 13 2018 ...GALE WARNING IN EFFECT UNTIL 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Manning
The national radar mosaic for the moment the first event began.
17 heavy snow, 5 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747843, 747847, 747848, 747850, 747851, 747853, 747855, 747856, 747857, 747860, 747861, 747862, 747864, 747866, 747867, 747868, 747870, 747886, 747888, 747879, 747884, 747881.